A drug can relieve menopausal symptoms among women taking the breast cancer therapy tamoxifen, say scientists.
Tamoxifen can make menopausal symptoms worse
A European study found tibolone was a safe way of giving hormone replacement therapy to reduce flushing without side effects for the breasts and womb.
Although more trials are needed, experts said the results were promising for women recovering from breast cancer.
The findings appear in the British Journal of Obstetrics and Gynaecology.
Flushes and sweats
Women who have had breast cancer are often advised to take tamoxifen therapy to reduce the risk of cancer returning.
But because tamoxifen works by blocking oestrogen, it can make menopausal symptoms worse.
However, conventional HRT has not been recommended for such women due to fears that it might trigger cancer recurrence in the breast and new tumours in the womb.
Tibolone is a newer hormone treatment that has 'sparing' effects on particular parts of the body, such as the breast, unlike regular oestrogen.
Professor Ernst Kubista, from the University of Vienna, working with colleagues from Belgium and the UK, investigated whether tibolone would be beneficial to women taking tamoxifen and experiencing menopausal symptoms.
They asked 75 women to take their tamoxifen as usual plus either tibolone or a dummy drug for a year.
The women were asked to keep a record about the number and severity of hot flushes and night sweats they experienced, as well as any other menopausal symptoms.
The scientists also checked for any return of breast cancer or abnormal changes to the women's wombs.
Although tibolone did not reduce the number of hot flushes the women experienced, it did reduce their severity compared with placebo.
This was with no detrimental effects to the breast or womb.
Dr Janice Rymer, consultant gynaecologist at Guy's Hospital in London and one of the study authors, said: "It gives women who have had breast cancer an option for taking away their horrible symptoms.
"A lot of us have been using this drug anecdotally in this way."
The researchers are conducting further research in more than 3,000 women to check the long term safety of tibolone.
The Royal College of Obstetricians and Gynaecologists said the findings were promising, but that it awaited the long term data.
Liz Cheesman, of Breast Cancer Care, said: "We hear from many people who find the menopausal symptoms brought on by tamoxifen distressing and at times unbearable.
"The results from this pilot study are very promising."
Breakthrough Breast Cancer echoed these comments.